Alert archive / Indiana / Gale Watches in 2017

Gale Watch 13, NWS Northern Indiana

December 8, 2017

NWS Northern Indiana issued this gale watch at Dec 8, 2017, 3:47 AM EST. It took effect at Dec 9, 2017, 10:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 8, 2017, 3:47 AM EST (08:47 UTC)
In effect from
Dec 9, 2017, 10:00 AM EST
Expired
Dec 8, 2017, 11:04 AM EST
In force
Issued by
NWS Northern Indiana

The text

As transmitted.

430 
WHUS73 KIWX 080847
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
347 AM EST FRI DEC 8 2017

LMZ043-046-081700-
/O.EXT.KIWX.SC.Y.0086.000000T0000Z-171209T1500Z/
/O.NEW.KIWX.GL.A.0013.171209T1500Z-171210T0300Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
347 AM EST FRI DEC 8 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM EST SATURDAY...
...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WATCH, WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING. 

* WINDS...SOUTHWEST 15 TO 25 KNOTS TODAY AND TONIGHT BECOMING
  NORTHWEST 20 TO 30 KNOTS SATURDAY INTO SATURDAY EVENING. GUSTS
  UP TO 40 KNOT GALES SATURDAY, AND UP TO 35 KNOT GALES SATURDAY
  EVENING.

* WAVES...3 TO 7 FEET BUILDING TO 8 TO 14 FEET SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

MCD
1 follow-up statement
582 
WHUS73 KIWX 081604
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1104 AM EST FRI DEC 8 2017

LMZ043-046-090015-
/O.CON.KIWX.SC.Y.0086.000000T0000Z-171209T1500Z/
/O.UPG.KIWX.GL.A.0013.171209T1500Z-171210T0300Z/
/O.NEW.KIWX.GL.W.0020.171209T1500Z-171210T0300Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1104 AM EST FRI DEC 8 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
SATURDAY...
...GALE WARNING IN EFFECT FROM 10 AM TO 10 PM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WARNING, WHICH IS IN EFFECT FROM 10 AM TO 10 PM EST
SATURDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...SOUTHWEST 15 TO 25 KNOTS TODAY AND TONIGHT BECOMING
  NORTHWEST 20 TO 30 KNOTS SATURDAY INTO SATURDAY EVENING. GUSTS
  TO 40 KNOT GALES SATURDAY, AND TO 35 KNOT GALES SATURDAY 
  EVENING. 

* WAVES...3 TO 7 FEET BUILDING TO 8 TO 14 FEET SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale watch went out at Dec 8, 12:34 AM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Dec 8, 12:34 AM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1234 AM EST Fri Dec 8 2017

.SYNOPSIS...
Issued at 1227 AM EST Fri Dec 8 2017

Partly to mostly clear skies will continue overnight. Low
temperatures will drop down to the teens and low 20s. We'll see
increasing cloud cover throughout the day Friday as a clipper
system approaches the area. Highs will be in the 30s. This system
will bring widespread light snow to the entire area Friday night
into Saturday morning. Most locations will receive between 1 and
3 inches of snow. This will transition to lake effect snow across
northwest Indiana and southwest Lower Michigan Saturday afternoon
into Saturday evening, with locally higher accumulations possible.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 248 PM EST Thu Dec 7 2017

Leftover light lake effect snow showers and flurries, mainly north of
US 20 in far nrn IN/lower MI, will continue to diminish in coverage
and intensity late this afternoon into early this evening. This
will occur as inversion heights lower in response to drying/subsidence
and gradual low level backing. Little additional accumulations/impacts
are anticipated. Dry and continued chilly otherwise into tonight and
Friday...with sunny skies tomorrow morning giving away to increasing
afternoon clouds across nw IN/lower MI in advance of the next
shortwave.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 248 PM EST Thu Dec 7 2017

An active northwest flow regime will remain in place into this
weekend and next week thanks to a highly amplified western NOAM
ridge/eastern NOAM upper trough +PNA configuration. The result will
be a continuation of below normal temps and several opportunities
for snow (and lake effect snow) as several vort lobes rotate
southeast through the Great Lakes and Ohio Valley.

The first mid level shortwave will impact the local area later
Friday night into Saturday morning. This feature continues to look
rather impressive as it drops almost due south from the Arctic Cycle
with pv intrusion deep to near 700 mb. Associated mid level
DCVA/100-150m 5H height falls will elicit a period of stronger
isentropic ascent (40 kts of cross isobaric flow) along and in
advance of system sfc trough later Friday night through mid
morning Saturday morning. A period of light snow will accompany
this forcing, though amounts should generally be limited to 1-3"
given limited moisture return and rather quick west to east
progression of this large scale synoptic forcing. Snow showers
will likely persist into the late morning and early afternoon
under the vort max, with heavier/brief bursts possible given
steepening low-mid level lapse rates under cold(er) pocket aloft.
Roads will likely be slick in many locations during this time.
Will continue to cover possible impacts through social media and
HWO for now.

Attention later Saturday morning through Saturday evening will turn
to possible significant lake enhanced/effect snow into our nnw
flow lake belts. A single band or a couple stronger multi-bands
look to set up set up as nnw flow parallels the long axis of the
lake resulting in strong frictional/thermal convergence over
eastern Lake MI, especially morning through early afternoon given
deeper layer synoptic support. Good omega and super- saturation
with respect to ice within the dendritic growth zone (per latest
fcst soundings) continues to hint at the potential for decent
flake size/snow-to-liquid ratios wherever shallow convection
organizes (possibly offset some by stronger winds). Brief Lake
Superior/long Lake MI connection and sufficient thermodynamics
(lake-800 mb differentials in the 20s/inversion heights 7-10
kft/0-2km theta-e lapse rates to -2 k/km) are also in place even
into the aftn/eve as any synoptic moisture/support exits off to
the east. So, the potential is definitely there for a headline
level event. However, the obvious uncertainties at this fcst range
are where exactly better banding materializes (pivots) and if the
diurnal component/disruption and stronger boundary layer flow
keeps activity more cellular. With that said think there is enough
confidence and model agreement to issue a Winter Storm Watch (>50%
confidence) for LaPorte/St Joe IN/Berrien counties later Friday
night through Saturday evening. Opted to leave surrounding
counties (Starke/Marshall/Elkhart/Cass MI) out of a watch for now
as not as confident in persistence of LES and warning level
impacts. Anticipate these areas needing at least a SPS or advisory
at some point.

The pattern remains relentless into next week as several
more clipper systems move through with snow chances (followed by
heavier lake effect snow?) and reinforcing shots of cold air. The
upper wave on Monday and another LES event in its wake Monday
night/Tuesday looks to be the next clipper system to watch.
The responsible pv anomaly appears to have a more pronounced low-
mid level thermal gradient and slightly better moisture to work
with around Monday. This could result in another 1-3" or more type
swath of snow (mainly along/north of US 30 per latest
guidance)...possibly followed by another LES event.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1227 AM EST Fri Dec 8 2017

VFR Conditions prevail through the TAF period, with the primary
concern being increasing southwesterly winds Friday afternoon ahead
of the incoming clipper system. Expect increasing clouds towards the
later end of the period, with maybe some light snow at KSBN around 4-
6Z Friday night. Greater snow impacts are expected just beyond the
TAF period, but will cover more about that in the next update.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Storm Watch from late tonight through Saturday evening
     for INZ003-004.

MI...Winter Storm Watch from late tonight through Saturday evening
     for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 5 PM EST Saturday for LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 7, 2:22 PM EST, 13 hours 25 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Northern Indiana
222 PM EST Thu Dec 7 2017

INZ003-004-MIZ077-081930-
La Porte-St. Joseph IN-Berrien-
255 PM EST Thu Dec 7 2017 /155 PM CST Thu Dec 7 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...This afternoon and Tonight

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Winter Storm Watch is in effect late Friday evening through
Saturday evening.

Another system may bring additional snow and impacts to travel Monday
into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ005-012-014-MIZ078-081930-
Elkhart-Starke-Marshall-Cass MI-
255 PM EST Thu Dec 7 2017 /155 PM CST Thu Dec 7 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...This afternoon and Tonight

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow is expected late Friday night into Saturday morning with a
transition to lake effect snow showers Saturday afternoon and
evening. Snowfall amounts through Saturday morning will likely be
between 1 and 3 inches. Additional accumulations are possible
Saturday afternoon and evening. Amounts will vary depending on where
an intense lake effect snow band sets up and how far inland it moves.
Northwest Winds of 15 to 20 mph are possible as well on Saturday.

Another system may bring additional snow and impacts to travel Monday
into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ006>009-013-015>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-
005-015-016-024-025-081930-
Lagrange-Steuben-Noble-De Kalb-Pulaski-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
255 PM EST Thu Dec 7 2017 /155 PM CST Thu Dec 7 2017/

This hazardous weather outlook is for portions of northern Indiana...
southwest Michigan and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snow may impact travel late Friday night into Saturday morning.
Snowfall totals are expected to range between 1 and 3 inches.

Another system may bring additional light snow and impacts to travel
Monday into Tuesday...mainly along and north of US 30.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-081930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
255 PM EST Thu Dec 7 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Conditions hazardous to small craft are expected to continue into
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Conditions hazardous to small craft are expected for much of this
period.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 3:58 AM ESTWinter Storm WarningIWXMarshall, Starke42 hr
Dec 8, 3:58 AM ESTWinter Weather AdvisoryIWXElkhart, Fulton, Marshall, Pulaski, Starke41 hr
Dec 8, 11:04 AM ESTGale WarningIWX35 hr

Nearby

Gale Watches in Indiana, 2017Every gale watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.